Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 161, NWS Blacksburg, VA

June 25, 2007Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 2007, 10:08 PM EDT for Amherst County, Virginia. It was in force for 82 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2007, 10:08 PM EDT (02:08 UTC)
Expired
Jun 25, 2007, 11:30 PM EDT
In force
82 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 10:45 PM EDTTSTM WND DMG5 W Amherst, VANUMEROUS LARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 260208
SVRRNK
VAC009-260330-
/O.NEW.KRNK.SV.W.0161.070626T0208Z-070626T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT MON JUN 25 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 1130 PM EDT

* AT 1004 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLEASANT VIEW...OR ABOUT NEAR FORKS OF BUFFALO...AND MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT VIEW...
  CLIFFORD...
  AMHERST...
  NEW GLASGOW...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3763 7936 3742 7909 3762 7894 3779 7924

$$

JDS
2 follow-up statements
000 
WWUS51 KRNK 260224
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 PM EDT MON JUN 25 2007

VAC009-260330-
/O.CON.KRNK.SV.W.0161.000000T0000Z-070626T0330Z/
AMHERST VA-
1024 PM EDT MON JUN 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR AMHERST COUNTY...

AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CLIFFORD...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLIFFORD BY 1030 PM EDT...
  AMHERST AND 7 MILES NORTHEAST OF FALCONERVILLE BY 1035 PM EDT...
  NEW GLASGOW BY 1040 PM EDT...

LAT...LON 3764 7925 3742 7909 3753 7890 3762 7894
      3776 7912

$$

JDS
000 
WWUS51 KRNK 260324
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 PM EDT MON JUN 25 2007

VAC009-260333-
/O.EXP.KRNK.SV.W.0161.000000T0000Z-070626T0330Z/
AMHERST VA-
1123 PM EDT MON JUN 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR AMHERST COUNTY EXPIRES AT 
1130 PM EDT...

THE THUNDERSTORMS HAVE WEAKENED AND WERE EXITING THE SOUTHERN 
PORTION OF THE COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3764 7925 3742 7909 3753 7890 3762 7894
      3776 7912

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:32 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 25, 9:32 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT MON JUN 25 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH AT LEAST THURSDAY OF THIS WEEK. AFTERNOON SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS...WILL BE COMMON FOR OUR
AREA DURING THIS TIME. A COLD FRONT WILL SWEEP SOUTH THROUGH THE
AREA FRIDAY HELPING TO BRING BETTER COVERAGE OF SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH TUESDAY/...
CONVECTION SLOWLY MAKING ITS WAY EAST OF THE BLUE RIDGE LATE THIS
EVENING BUT OVERALL STORMS HAVE BEEN WEAKENING SINCE ABOUT 8PM.
WILL CONTINUE TO SEE OVERALL COVERAGE DIMINISH...HOWEVER WITH
SHORT WAVE IN THE REGION WILL KEEP MENTION OF SLIGHT CHANCE
THROUGHOUT THE NIGHT.

LIGHT SOUTHERLY BREEZY WILL CONTINUE TO PUMP HUMID AIR INTO THE
REGION TONIGHT. TEMPERATURES SHOULD FALL INTO THE 60S OVERNIGHT.
UNFORTUNATELY...THE DEW POINTS WILL ALSO BE IN THE 60S MAKING FOR A
VERY MUGGY NIGHT. FOG ALSO POSSIBLE IN LOW LYING AREAS ESPECIALLY IF
THEY RECEIVE RAIN THIS AFTERNOON AND EVENING.

WE SEE LITTLE CHANCE THROUGH TOMORROW SO EXPECT A REPEAT
PERFORMANCE WITH SCATTERED THUNDERSTORMS...SOME WILL BE SEVERE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE WILL BE CENTERED OVER THE REGION TUESDAY AND
WEDNESDAY. THE INFLUENCE OF THIS RIDGE WILL KEEP CONVECTION ACTIVITY
WIDELY SCATTERED AND MAINLY ACROSS THE MOUNTAINS. CORFIDI VECTORS
ARE WEAK AND WITH ABUNDANT MOISTURE...ANCHORED PULSE STORMS ARE
POSSIBLE. LOSE OF HEATING SHOULD ALMOST KILL OVERNIGHT CONVECTION.

TEMPERATURES WILL BE VERY WARM THROUGH THIS PERIOD WITH MID TO UPPER
80S ACROSS THE MOUNTAINS AND LOWER 90S IN THE EAST. SOME WARMER
TEMPERATURES ARE POSSIBLE IF NOT HIT BY A PASSING SHOWERS. HAZY
CONDITIONS DURING THE DAY AND PATCHY FOG AT NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY MAY BE ANOTHER REPEAT OF TUESDAY AND WEDNESDAY. THIS WILL
DEPEND ON A COLD FRONT MOVING THROUGH THE OHIO VALLEY. MORE THAN
LIKELY...WAVES ALONG THE FRONT WILL FOCUS ENERGY AND ORGANIZE
CONVECTION IN THE OHIO VALLEY. HOWEVER...LEE TROUGH WILL STILL BRING
SCATTERED CONVECTION OVER THE AREA AND MAINLY ACROSS THE MOUNTAINS.
ON FRIDAY...WAVES TRACKING WEST TO EAST ALONG THE FRONT WILL HELP
PUSH THE FRONT THROUGH THE REGION. THIS FRONT MAY STALL ACROSS NC
SATURDAY KEEPING A LOW THREAT OF SHOWERS ACROSS THE NC-VA BORDER.
NORTHERLY FLOW WILL BRING COOLER DRIER AIR INTO THE REGION
SATURDAY NIGHT INTO MONDAY.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
MVFR FOG EXPECTED AGAIN OVERNIGHT...POSSIBLY IFR/LIFR AT
LOCATIONS THAT GOT RAIN THIS AFTERNOON AND EVENING. THE
COMBINATION OF ANY RAIN...HIGH SURFACE DEW POINTS AND LIGHT WINDS
WILL LEAD TO MVFR FOG DEVELOPING IN THE 06-10Z TIME FRAME. THE FOG
WILL DISSIPATE FROM 12-14Z AND THE DAYTIME THUNDERSTORM/OVERNIGHT
FOG CYCLE WILL START ALL OVER AGAIN.

LITTLE CHANGE IS EXPECTED THE NEXT SEVERAL DAYS. SOUTHERLY FLOW
AROUND A SURFACE HIGH WILL CONTINUE TO BRING MOISTURE INTO THE
AREA AND RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. A COLD FRONT IS FORECAST TO CROSS THE AREA FRIDAY AND
SATURDAY...WITH DRIER CONDITIONS DEVELOPING BEHIND THE FRONT FOR
SUNDAY AND INTO THE FOLLOWING WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...JS/RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/JS
Hazardous weather outlook, Jun 25, 5:30 AM EDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT MON JUN 25 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
530 AM EDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. PENNY SIZE HAIL...BURSTS OF FREQUENT LIGHTNING...AND
LOCALIZED HEAVY RAINFALL MAY OCCUR. THE GREATEST THREAT FOR
THUNDERSTORM ACTIVITY IS FROM 2:00 PM THROUGH 10:00 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY THREAT OF SCATTERED THUNDERSTORMS IS ANTICIPATED FOR
TUESDAY THROUGH SATURDAY. ISOLATED SEVERE WEATHER MAY OCCUR
DURING THE PEAK HEATING PART OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE SPARSE COVERAGE OF THE ANTICIPATED SEVERE ACTIVITY...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Local storm report, Jun 25, 7:39 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 SSE TRAPHILL          36.31N 81.01W
06/25/2007                   WILKES             NC   PUBLIC

            4 INCH LIMBS DOWN

&&

BS
Local storm report, Jun 25, 7:49 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 S TRAPHILL            36.31N 81.03W
06/25/2007                   WILKES             NC   PUBLIC

            SEVERAL 4 TO 5 INCH LIMBS DOWN

&&

BS
Local storm report, Jun 25, 8:01 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     1 S PEARISBURG          37.30N 80.73W
06/25/2007                   GILES              VA   TRAINED SPOTTER

            TREE DOWN ON HIGHWAY 100.

&&

JSTEWART
Local storm report, Jun 25, 8:27 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     2 SE DOBSON             36.37N 80.70W
06/25/2007                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN

0654 PM     TSTM WND DMG     STATE RD                36.32N 80.87W
06/25/2007                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN AT ROUTE 21 AND MOUNTAIN PARK ROAD

&&

RG
Local storm report, Jun 25, 8:45 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     HILLSVILLE              36.77N 80.73W
06/25/2007                   CARROLL            VA   LAW ENFORCEMENT

            TREE DOWN ON GARDNERS MILL ROAD.

&&

JSTEWART
Local storm report, Jun 25, 8:49 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     1 W NEW CASTLE          37.50N 80.13W
06/25/2007                   CRAIG              VA   PUBLIC

            LARGE TREE DOWN.

&&

JSTEWART

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:01 PM EDTSevere Thunderstorm WarningRNKCraig59 min
Jun 25, 8:10 PM EDTSevere Thunderstorm WarningRNKCarroll56 min
Jun 25, 8:11 PM EDTSevere Thunderstorm WarningRNKPatrick56 min
Jun 25, 8:36 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington84 min
Jun 25, 10:00 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville75 min
Jun 25, 10:19 PM EDTSevere Thunderstorm WarningRNKBedford71 min
Jun 25, 10:48 PM EDTSevere Thunderstorm WarningRNKCampbell72 min
Jun 26, 4:56 PM EDTSevere Thunderstorm WarningRNKBotetourt64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.